Heartburn is one of the most common medical complaints, and so heartburn remedies are some of the most prescribed and widely used medications. But one type may be causing more harm than good, say researchers in a study just published in JAMA Internal Medicine. They warn that proton-pump inhibitors, like Prilosec, Nexium and Prevacid, could be causing long-term kidney damage.
Researchers examined the medical records of more than 250,000 people on PPIs for a span of ten years. They then compared the incidence of kidney damage with that of the normal population and discovered a significant increase. While it’s not enough to prove cause and effect, it’s certainly enough to make medical professionals concerned.
“When [PPIs] first came out they weren’t associated with side effects, or we didn’t think they were,” Adam Schoenfeld, an internal medicine resident at the University of California, San Francisco, wrote in an editorial accompanying the study. “So we put [people] on this medication thinking: ‘It’s a quick fix and they’re very safe.’ But in actuality they’re associated with a range of side effects.”
In addition to upping your risk of kidney disease, previous research has linked heartburn medications to an increased risk of bone fractures, infections and heart problems. They can also interfere with the absorption of certain nutrients like calcium and magnesium.
This news is especially concerning as these drugs are commonly prescribed to — and generally considered safe for — pregnant and breastfeeding women, infants, the elderly and other vulnerable populations. In fact, Prilosec is the most often prescribed heartburn medication for children over one.
But what if you’re one of the millions suffering from that awful burny-vomity feeling on a regular basis? Schoenfeld encourages patients to look for other ways to treat heartburn rather than turning to meds as soon as they feel pain. Common treatments for heartburn include eliminating alcohol, fatty foods and tobacco; not eating close to bedtime; getting daily exercise; and sleeping with your torso slightly raised.